Virginia, 2025

Rip Current in Virginia, July 24, 2025

July 24, 2025 · NWS AKQ · 1 event in 1 county or zone

Two swimmers were caught in a rip current while swimming near the southern end of the Chincoteague Beach Parking Lot at Assateague Island National Seashore on July 24. One was rescued while the other was pulled from the water unconscious and unresponsive and was later pronounced dead upon arrival at a hospital.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Two swimmers were caught in a rip current while swimming near the southern end of the Chincoteague Beach Parking Lot at Assateague Island National Seashore on July 24. One was rescued while the other was pulled from the water unconscious and unresponsive and was later pronounced dead upon arrival at a hospital.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 24, 2:03 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 24, 2:03 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
303 PM EDT Thu Jul 24 2025

.SYNOPSIS...
Temperatures will be on the rise again Friday and into the
weekend, with Heat Advisories looking to be possible this
upcoming weekend. Rain chances also return by this weekend into
early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 300 PM EDT Thursday...

Key Messages:

- Dry and Seasonable weather conditions continue through this
evening.

- The Heat and Humidity continues to return tomorrow bringing Heat
Index values between 100 and 104.

- Slight chance of showers is possible across the north.

Afternoon weather analysis shows a ridge centered over the eastern
United States. At the surface, high pressure continues to lock
itself in place off the SE coast. The overall weather conditions
remain optimal despite the temperatures rising. This is due to the
lower dew points.So far throughout the day dew points have remained
in the lower to middle 60s inland and upper 60s to lower 70s along
the coast. Temperatures as of 2pm are in the middle 80s inland and
lower 80s along the coast line. This has lead to Heat index Values
only reaching into the upper 80s. Sky cover remains partly cloudy as
fair weather cumulus have developed across the area. Later this
evening temperatures will cool down into the lower 70s. In addition,
dew points will begin to rise through the evening. With the
advection of additional warm and moist air there is the possibility
of patchy fog across SE VA and NE NC late tonight and stretching
into the morning hours.

For tomorrow high pressure will continue to linger off the SE coast
helping bring in additional warm and moist air. Temperatures are
expected to be slightly warmer than Thursday with highs in the
middle 90s. Dew points are expected to be slightly higher than
Thursday with Dews in the lower to middle 70s. This will cause Heat
Index values to be between 100 and 104. This will just be shy of
Heat Advisory criteria. Despite not having a Heat Advisory it will
still be uncomfortably warm outside. With the heat and humidity
returning it does bring back the slight chance of showers and
thunderstorms. Some of the latest CAM guidance continues to hint on
showers and thunderstorms developing across the mountains and
moving across the northern part of the area. These showers and
possible thunderstorms are not expected to be severe given the lack
of many ingredients. In addition, there is not much confidence in
these isolated storms and only a slight chance of PoPs have been
added to the forecast.
&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 300 PM EDT Thursday...

Key Message:

- Some uncertainty remains in the potential heat this weekend due to
a possible backdoor Cold Front.

- Higher chance of showers return this weekend.

By Saturday a 594dam ridge will continue to be centered over the
east coast. While at the surface, two high pressures will affecting
the region. The first high pressure will be the Bermuda high that is
off the SE coast moving west and the second high pressure will be
coming out of Canada behind a cold front. The question remains which
high pressure will be the strongest. Some of the latest model
guidance continues to show the southern high pressure remaing
stronger causing temperatures to be warmer. While other guidance
shows the northern high pressure becoming dominant and reinforcing
the cold front causing temperatures to be lower. Typically dealing
with cooler temperatures the NAM handles these situations well
due to is cold bias. For temperatures Saturday and Sunday there is a
blend of NBM and NAM for now due to the uncertainty and it did lower
temperatures into the middle and lower 90s across VA/NC and upper
80s across the MD Eastern Shore. Dew points have also been lowered
to account for this uncertainty. With lowering of the temperatures
and dew points this is causing Heat Index values to also drop. As of
this forecast update the best chance for potential heat products are
along and south of I-64 Saturday with Heat index values being
between 105 and 109. While for Sunday, as the potential cold front
sags further south the best chance of Heat products will be in NE
NC. Will note there will be changes to the forecast as the new model
data continues to come in.

In addition to the heat the better chances of showers and
thunderstorms return to the area. Due to multiple shortwaves aloft
and as a cold front approaching. The better chances for storms
Saturday will continues to be across the northern part of the area
as it is closer to the better forcing and energy. here will
obviously plenty of instability and moisture with which to work
(MLCAPE 1000-1500 J/KG and PW back up AOA ~2"). However, shear will
be understandably quite low, and PoPs remain only in the 20-30%.
While for Sunday there will be better forcing across the area
helping initiate showers and storms. With the better forcing a 20 to
40% chance of Pops have been added to the forecast.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 300 PM EDT Thursday...

Key Message:

- Warm temperatures continue through early next week.

- Back to seasonable temperatures by the middle of the work week.

The 12z ensemble guidance continues to show the ridge retrograding
back towards the Mid West almost towards the west coast. This will
allow  for NW flow aloft to edge back into the region. This will
help nudge temperatures down a couple degrees but it will still
remain hot and humid with Heat Indices nearing 105 in some
locations. The low aloft will also open us up to potential MCS
activity pushing into the region from the Ohio Valley, so we will
need to watch NW flow for potential afternoon and nocturnal
convection next week. By the middle of the week the pattern looks to
become favorable for seasonable temperatures as troughing
potentially take place across the area.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 115 PM EDT Thursday...

VFR conditions will prevail across all terminals for the 18z TAF
period. Winds are between 5 to 10 kt out of the S to SE this
Afternoon across all terminals. Sky cover remains SCT to Broken
with fair weather CU's developing across the area. Later this
evening skies will clear as the CU's diminish due to the loss of
day time heating. Winds will also diminish and become light and
variable tonight with clear skies. There is also the potential
for patchy ground fog development especially across the SE
terminals. At this time no patchy fog was added to the TAFs due
to low confidence in timing.

Outlook: Mainly dry/VFR conditions persist through Friday, but
there could be isolated/patchy ground fog and/or low stratus
once again late tonight with localized flight restrictions into
Friday morning. Rain chances return to the forecast in the form
of isolated to scattered aftn/evening tstms, beginning Saturday
and continuing into early next week.

&&

.MARINE...
As of 255 PM EDT Thursday...

Key Messages:

- Generally benign marine conditions expected through Friday
  night.

- A back door cold front will cross the waters on Saturday.

High pressure over the western Atlantic will allow for winds to
become more southerly tonight into Friday. A backdoor cold front is
expected to move southward across the mid-Atlantic on Saturday
before weakening and becoming diffuse on Sunday. This should bring
about another wind direction shift to the north and eventually east
through the day on Saturday, and then southeast on Sunday. At this
time, wind speeds and wave heights are still expected to remain
below small craft advisory levels through the weekend. Seas remain 2-
3 ft through the weekend with waves on the Ches Bay of 1-2 ft.

&&

.TIDES/COASTAL FLOODING...
As of 255 PM EDT Thursday...

Tidal anomalies will run about 0.75 ft to 1 ft above normal adjacent
the Rappahannock and Potomac Rivers and also the Bay side of the
lower Maryland Eastern Shore during the next high tide cycle (early
Friday morning). This will cause some nuisance/shallow tidal
flooding for a couple hours on either side of high tide. As such, a
coastal flood statement is in effect for these areas.

&&

.CLIMATE...
We are at, or just past, the climatologically warmest week of
the year across the local area. So, while no record highs are
expected to be threatened during the upcoming weekend, we do
have a chance of meeting or exceeding record high minimum
temps. We've included both for reference.

Daily Record High Maximum Temperatures Fri 7/25 - Sun 7/27

Date    Richmond   Norfolk   Salisbury   Eliz. City

07/25   105/2010   105/2010   100/2010    97/1949
07/26   100/1940   100/1940    98/2012    97/1995
07/27   101/1940   104/1940   102/1940   100/1940

Daily Record High Minimum Temperatures Fri 7/25 - Sun 7/27

Date    Richmond   Norfolk   Salisbury   Eliz. City

07/25    79/2010    79/2016    79/2001    79/2010
07/26    76/1989    80/2016    79/2001    78/2009
07/27    78/2005    80/2020    75/2023    78/2020

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...HET/MAM
NEAR TERM...HET
SHORT TERM...HET
LONG TERM...HET/MAM
AVIATION...HET
MARINE...JDM
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Jul 24, 3:02 PM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
402 PM EDT Thu Jul 24 2025

MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-252015-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-
Prince George (including Hopewell and Petersburg)-Charles City-
New Kent-Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
402 PM EDT Thu Jul 24 2025

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hot temperatures and increasing humidity levels return to the
outlook area Friday through early next week. Heat index values may
reach the 103-107 range across the outlook area during this period,
though there is some uncertainty as a front approaches the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ098-252015-
Eastern Currituck-Virginia Beach-
402 PM EDT Thu Jul 24 2025

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   HIGH RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hot temperatures and increasing humidity levels return to the
outlook area Friday through early next week. Heat index values may
reach the 103-107 range across the outlook area during this period,
though there is some uncertainty as a front approaches the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-252015-
Maryland Beaches-Accomack-Northampton-
402 PM EDT Thu Jul 24 2025

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hot temperatures and increasing humidity levels return to the
outlook area Friday through early next week. Heat index values may
reach the 103-107 range across the outlook area during this period,
though there is some uncertainty as a front approaches the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Accomack

When
July 24, 3:15 PM EST
Where
Accomack forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
37.765, -75.757 (the zone’s center; the record gives no point)

Two swimmers were caught in a rip current while swimming near the southern end of the Chincoteague Beach parking lot at Assateague Island National Seashore on July 24. One was rescued while the other, an 18 year old male, was pulled from the water unconscious and unresponsive and was later pronounced dead upon arrival at a hospital after CPR was performed. The incident occurred 150 yards south of the lifeguarded zone of the seashore, however, lifeguards responded quickly and assisted with the search.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Accomack2025-07-2418MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1280924.